Hail, Platte
- When
- June 21, 1:44 PM MST
- Where
- Platte County, 4.55 mi SE of Brinton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.680, -104.830
The Chugwater Fire Department reported 1-inch diameter hail 5 miles S of Chugwater.
Scattered to numerous thunderstorms developed along the Laramie Range during the mid afternoon hours on 6/21. A couple of storms became strong to marginally severe, producing quarter sized hail and wind gusts up to 60 MPH to the south of Chugwater along the Platte and Laramie County line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered to numerous thunderstorms developed along the Laramie Range during the mid afternoon hours on 6/21. A couple of storms became strong to marginally severe, producing quarter sized hail and wind gusts up to 60 MPH to the south of Chugwater along the Platte and Laramie County line. Localized flash flooding was also observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 1:30 PM MST, 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 230 PM MDT Fri Jun 21 2024 .KEY MESSAGES... - Widespread showers and thunderstorms expected once again this afternoon into the early evening with a few severe thunderstorms capable of producing large hail and strong winds. Localized flooding is also possible with heavy rainfall. - Warmer and drier trend starting on Saturday, but cannot rule out gusty winds with high-based storms in the afternoon near the CO/WY border. - Hot temperatures in the upper 80s to 90s are expected for Sunday through much of next week. Elevations below 4500 feet will have approximately a 30 to 60% chance of exceeding 100F on Monday. && .SHORT TERM /THROUGH SUNDAY/... Issued at 230 PM MDT Fri Jun 21 2024 Surface low analyzed over northern Albany County this afternoon with a warm front extending south to just east of Laramie...then continuing south into north central Colorado. Storms are forming along this front so far with an easterly movement of 25 to 30 mph. Storms right now are in surface based CAPE around 1000-1500 J/KG...but are heading into higher CAPE of 2000 to 2500 J/KG across Platte and Goshen Counties. Upper shortwave currently across central Wyoming this afternoon that we believe will bring a second round of showers and storms mid to late evening as it moves through the area. For this afternoon...looking like we will see a few severe thunderstorms as our current storms move into higher instability. HRRR/RAP simulated radar shows a line of storms over the next hour across Platte County moving east into southern Niobrara/Goshen/northern Laramie Counties by 22Z and eventually into far western counties of the Panhandle around 23Z/00Z. Would expect strong downburst winds with this line as it moves east along with marginally severe hail and heavy rain. Line really weakens as it moves into our extreme eastern row of Nebraska Panhandle counties by 01Z/02Z. Upper shortwave begins to move in from the west after 01Z this evening with another round of storms developing from Casper...south to Saratoga. This line moves east through the evening hours...clearing the Panhandle by 06Z. Shortwave drives the front east into central Nebraska...with west to northwest winds returning. Much warmer and drier Saturday with 700mb temperatures climbing back to +12 to +14C Saturday afternoon. Looking at increasing 700mb temperatures for Sunday with temperatures climbing to +17 to +19C. Highs Saturday in the upper 80s to low 90s and near 90 to 100 Sunday. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 345 AM MDT Fri Jun 21 2024 A potent ridge will build in over the Four Corners states this weekend and usher in a much warmer and drier weather pattern that will carry through a good portion of next week. Ensemble median 700- mb temperatures climb to about +16 to +18C by Sunday and hold there through Monday. This will support high temperatures reaching the upper 80s to 90s for the majority of the lower elevations both days. Monday still has a decent chance (30 to 60%) for 100F or higher temperatures in certain hotter locations. The highest probabilities are in the Scottsbluff area, but probabilities of 30 to 40% exist for the rest of the North Platte River valley and the Chadron area. With the dryline pushed to the eastern border of the forecast area, precipitation opportunities will be limited Sunday and Monday. However, precipitable water values remain at least near average for this time of year due to decent mid/upper level moisture. Therefore, expect to see a few radar echoes showing up each day, but precipitation reaching the ground will be difficult. Of course, we may need to watch for dry microbursts with this weather pattern. A shortwave will push over the top of the ridge late Monday into early Tuesday, compressing the ridge slightly. A weak cold front may come along with this shortwave. Impacts will be confined to areas east of the Laramie range, and mainly along and north of the North Platte River valley. The US-20 corridor could be as much as 10F cooler on Tuesday compared to Monday, but elsewhere the difference will be more subtle. Despite the frontal forcing, precipitation chances will remain limited with a similar story expected to Sunday and Monday. The ridge re-consolidates over the west by Wednesday allowing temperatures to warm once again. But, most ensemble members allow the dryline to slide back westward on Wednesday which will boost low-level moisture, and possibly allow for slightly higher thunderstorm chances for Wednesday and Thursday. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1154 AM MDT Fri Jun 21 2024 Active weather expected across the area this afternoon and into the overnight hours. First, low stratus continues across much of the Nebraska panhandle early this afternoon. Gradual clearing of the low stratus will likely take place over the next few hours. Storms will begin to develop this afternoon across southeast Wyoming and eventually push eastward into Nebraska late this afternoon and evening. This first round of storms could contain large hail, damaging wind and heavy rain which could reduce visibility. Another round of storms is expected later tonight, with lower probabilities for severe weather, especially across southeast Wyoming terminals. Low stratus may return to the Nebraska panhandle again overnight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...MN AVIATION...SF
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Fri Jun 21 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 351 AM MDT Fri Jun 21 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widespread showers and thunderstorms expected once again this afternoon into the early evening with a few severe thunderstorms capable of producing large hail and strong winds. Localized flooding is also possible with heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Warmer and drier trend starting on Saturday, but cannot rule out gusty winds with high-based storms in the afternoon near the CO/WY border. Hot temperatures in the upper 80s to 90s are expected for Sunday through much of next week. Elevations below 4500 feet will have approximately a 30 to 60% chance of exceeding 100F on Monday. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1049 AM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flash Flood 3 NNE Carpenter 41.07N 104.32W
06/20/2024 Laramie WY Trained Spotter
Delayed report. Spotter reported County Road
205 underwater between 530 PM and 6PM.
&&
GCCSpecial Weather Statement
National Weather Service Cheyenne WY
1235 PM MDT Fri Jun 21 2024
WYZ105-106-110-115-116-211915-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Snowy Range Foothills WY-Laramie Valley WY-
1235 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALBANY COUNTY THROUGH
115 PM MDT...
At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Bosler, or 23 miles northwest of Laramie, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bosler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4150 10593 4159 10601 4183 10574 4158 10553
TIME...MOT...LOC 1835Z 244DEG 19KT 4157 10588
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Fri Jun 21 2024
WYZ106-115>117-211945-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
108 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY COUNTY
THROUGH 145 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 21 miles north of Laramie, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sybille Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4157 10567 4167 10569 4182 10536 4157 10528
TIME...MOT...LOC 1908Z 253DEG 25KT 4163 10558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Fri Jun 21 2024
WYZ101-103-212000-
Converse County Lower Elevations WY-North Laramie Range WY-
116 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES THROUGH 200 PM MDT...
At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Curtis Gulch Campground, or 25 miles southwest of Douglas, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis Gulch Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4238 10568 4250 10578 4271 10542 4244 10529
TIME...MOT...LOC 1916Z 237DEG 27KT 4246 10568
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
151 PM MDT Fri Jun 21 2024
WYZ117-118-212015-
Central Laramie County WY-South Laramie Range Foothills WY-
151 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LARAMIE COUNTY
THROUGH 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Federal, or 19 miles northwest of Cheyenne, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 27 and
38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4125 10506 4137 10522 4161 10501 4143 10474
TIME...MOT...LOC 1951Z 228DEG 24KT 4137 10503
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Fri Jun 21 2024
WYZ117-118-212100-
Central Laramie County WY-South Laramie Range Foothills WY-
230 PM MDT Fri Jun 21 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whitaker to near Natural Fort. Movement was
east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Rocking Star Ranch, Silver Sage Estates, Laramie County
Fairgrounds at Archer, Fox Farm-College, Cheyenne Regional Airport,
Winchester Hills, South Greeley Highway, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, South Cheyenne, Bison Crossing, Grass
Hills, and Cowboy Ranch South.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 28.
Interstate 80 in Wyoming between mile markers 351 and 375.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4136 10502 4146 10461 4100 10452 4100 10501
TIME...MOT...LOC 2030Z 261DEG 16KT 4142 10487 4097 10487
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WillsThe Cheyenne radar (KCYS), 59 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
The Chugwater Fire Department reported 1-inch diameter hail 5 miles S of Chugwater.
A trained weather spotter provided video of water rapidly flowing over roadways and into nearby ditches between 5 and 7 miles S of Chugwater.
An off-duty NWS Employee located 6 miles N of Cheyenne reported a wind gust to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182104, 1182108, 1182110.